A new study in Epilepsia has suggested that children exposed to four common epilepsy medicines in the womb may have an increased risk of behavioural problems.
Study authors Yfke Huber-Mollema and her colleagues wanted to examine the effects of carbamazepine, lamotrigine, levetiracetam and valproate, used on their own.
The researchers used the Child Behaviour Checklist and Social Emotional Questionnaire filled out by the parents to test for behavioural problems in 181 children aged around 6-7 years old. Of these, 26 were exposed to valproate in the womb, 37 to carbamazepine, 88 to lamotrigine and 30 to levetiracetam.
The study compared the results of children exposed to valproate, with those of children exposed to the other 3 epilepsy medicines. It also compared the results of children exposed to lamotrigine and levetiracetam. The researchers said this is because these are the often the first-choice medicines for women of childbearing potential.
The results showed that children exposed to any of these medicines showed a higher rate of behavioural problems than children not exposed to any.
The study showed the risk was highest in the valproate group, with nearly a third of children experiencing behavioural problems (32%). These problems were also seen in over 1 in 10 children in the carbamazepine (14%), lamotrigine (16%) and levetiracetam (14%) groups.
Children exposed to valproate had a higher risk of social problems than those exposed to lamotrigine or levetiracetam. They also had a higher risk of attention problems than children exposed to levetiracetam.
When comparing levetiracetam and lamotrigine, the study authors found a difference between these medicines too. Children exposed to lamotrigine seemed to have more attention problems, but less anxious behaviour compared to those exposed to levetiracetam.
Lead author, Yfke Huber-Mollema, explained that previous studies have also found a link between exposure to epilepsy medicines and behavioural problems in children. She said exposure to valproate has been linked with these and other development and birth problems in children for a longer time.
Ms Huber-Mollema added: “The majority of children developed normally, but compared to population norms, children of mothers with epilepsy showed an increased risk of behavioural problems.
“Women who are worried about the effect of medicine use during pregnancy should contact their [epilepsy specialist]. Information provision is very important and a well-balanced choice between the risks to the mother and the unborn child should be made.
“It is important that children of mothers with epilepsy are regularly screened for developmental and behavioural problems.”
You may also be interested in...
Experts launch practical guidance for healthcare professionals prescribing sodium valproate to girls and women
Experts from 13 national organisations have launched new practical guidance for healthcare professionals prescribing sodium valproate to girls and women in the UK.